Chemotherapy induced peripheral neuropathy (CIPN) is a common adverse side effect of chemotherapy, affecting about half those undergoing chemotherapy. It is an important adverse effect as it can result in the need for a chemotherapy dose reduction or even discontinuation. It is often enduring, lasting well past the cessation of the chemotherapy. Reported to affect 47% of women 6 years after stopping chemotherapy (Kerri et al, 2017).
Often start after 3rd or 4th cycle of chemotherapy, but can start at any stage. It affects feet and hands symmetrically initially, typically in the “stocking and glove” pattern; usually described as a burning sharp or aching pains; numbness; and with parathesias.
There may be muscle cramps; sometimes motor symptoms
Sometimes can be worse for a few months after have the treatment has stopped – at 6 months after treatment, up to a third may still have symptoms
Some patients comment that symptoms are worse in the evening.
Course is often unpredictable
The exact pathophysiology is not well understood; different drugs are hypothesized to toxic to different part of the nerve structures:
- Vinca alkaloids –> Binds to the microtubules and causing a cell cycle arrest
- Taxanes –> Prevents the microtubule depolymerization and inhibits mitosis
- Platinum agents –> Causes a cross-linking of the DNA strands, impairing cell division
- Bortezomib –> Demyelination
Increased physical activity and movement can help. This clinical trial was registered in May 2018 to test effects of exercise.
Certain textures (eg towel) to rub feet may help; compression stockings
Uncontrolled study showed foot baths better than foot massage (Ranhee, 2015)
Pay attention to risk of foot trauma (see sensory neuropathy in diabetes); check feet regularly
Neuropathy secondary to Chemotherapy (Podiatry Arena)
Page last updated: